Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 82, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 17, 1997, 11:35 PM CDT for Benton County, Hickory County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1997, 11:35 PM CDT (04:35 UTC)
- Expired
- May 18, 1997, 12:20 AM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Benton County, MO, Hickory County, MO
The radar
The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 11:45 PM CDT | Hail 0.75 | Warsaw, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 17, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1784 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
147 WUUS1 KSGF 180436 RRA SVRSGF MOC015-085-180520- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1135 PM CDT SAT MAY 17 1997 * SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY - CENTRAL MISSOURI HICKORY COUNTY - CENTRAL MISSOURI * UNTIL 1220 AM CDT * SOME AREAS AFFECTED LAKEVIEW HEIGHTS AND EDWARDS BY 1145 PM CROSS TIMBERS BY 1150 PM * AT 1134 PM SPRINGFIELD DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE FROM WARSAW TO HERMITAGE AND WAS MOVING EAST AT 20 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR BENTON COUNTY UNTIL 215 AM DUE TO HEAVY RAINS FROM EARLIER STORMS. GORDON/RUNNELS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:15 PM CDT, 9 hours 20 minutes earlier.
Area forecast discussion, May 17, 2:15 PM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT SAT MAY 17 1997 MAIN FCST PROB WILL BE WITH POPS DURING PD WITH SVR WX THREAT ON SUN. ATMOSPHERE HAS BECOME FAIRLY UNSTABLE THIS AFTERNOON ACROSS THE CWA AS DWPNTS HAVE RISEN INTO THE LOW TO MID 60S AND TEMPS INTO THE UPR 70S AND LOW 80S. ADAP SHOWING -4 TO -6 LI'S ACROSS MAJORITY OF CWA...WITH MODIFIED MORNING SOUNDINGS CAPES OF 3000-3400 J/KG. RADAR LOOP SHOWING AN ENDING TO SHRA/TSRA ACROSS S CNTRL MO AS IT SCOOTS E OF CWA. SFC ANALYSIS HAS SEVERAL BOUNDARIES ACROSS THE REGION WITH ONE ACROSS CNTRL AND N CNTRL MO ANOTHER ACROSS SE MO AND A DRYLINE ACROSS W KS. WARM AIR IN THE MID LEVELS WAS HELPING TO CAP ANY DEVELOPMENT ACROSS W AND CNTRL KS ATTM AND WITH MAJOR FRONTAL SYSTEMS WELL TO THE N WILL LIKELY ONLY SEE SOME ISOLTED TRW THIS EVE ACROSS CWA. WILL GO WITH 20 POPS THIS EVE FOR THIS REASON. MCS LIKELY TO DEVELOP IN THE N PLAINS TONIGHT AND SLIDE SE TO AFFECT NE 1/2 OF MO OVERNIGHT TOWARDS MORNING. THIS COULD HELP TO MODIFY ATMOSPHERE ACROSS N PTN OF CWA. WILL GO WITH SLIGHTLY HIGHER POPS ACROSS CNTRL MO OVERNIGHT. TOMORROW LOOKS LIKE AN INTERESTING WX DAY WITH DAY 2 OUTLOOK INCLUDING MAJORITY OF CWA IN MDT RISK AREA. MOST OF TSRA ACROSS THIS AREA WILL BE ALONG AND AHEAD OF CDFNT AS UPR LVL FEATURES WILL REMAIN N OF AREA. INSTABILITIES WILL BE HIGH AGAIN ON SUN WITH FCST CAPES OVER 3000 J/KG AGAIN. SOME DIRECTIONAL SHEAR INDICATED BY FCST SOUNDINGS BUT MAIN SHEAR WILL BE TO THE N. FAN/FWC TEMP GUID LOOK SIMILAR AGAIN AND WILL STICK FAIRLY CLOSE TO THESE NUMBERS. RECOMMENDATIONS FOR TONIGHT... ALL ZONES...P CLDY AND MILD. 20% EVE TSRA. SGF...LOW NEAR 60. S10. JL,N...LOW IN THE MID 60S. S10-15. UNO...LOW NEAR 60. S10. VIH/AIZ...40% TSRA OVERNIGHT. LOW 55-60. S10. CCF... SGF EC 061/081 058/067 048 05246 JLN EB 066/085 060/069 051 05246 LINDENBERG
In the hours before
Special weather statement, May 17, 7:14 PM CDT, 4 hours 21 minutes before
KSZ073-097-MOZ055-056-066>069-077>079-089-180620- SPECIAL WEATHER STATMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 714 PM CDT SAT MAY 17 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 290 IN EFFECT FOR WEST CENTRAL MISSOURI TIL SUNDAY 1 AM CDT... THE SEVERE THUNDERSTORM WATCH INCLUDES VERNON...ST. CLAIR...BENTON AND CEDAR COUNTIES. SOME CITIES INCLUDED IN THIS WATCH ARE NEVADA...STOCKTON...WARSAW...AND OSCEOLA. A TROUGH OF LOW PRESSURE EXTENDING ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING. WARM AND VERY UNSTABLE AIR IN PLACE ACROSS NORTHEAST KANSAS AND WEST CENTRAL MISSOURI WILL COMBINE WITH THE TROUGH OF LOW PRESSURE TO BRING THE THREAT OF SEVERE THUNDERSTORMS ACROSS THE AREA. THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY SOME OF THESE STORMS. STAY TUNED TO THIS STATION FOR FURTHER UPDATES. SCHMIDT
Special weather statement, May 17, 7:15 PM CDT, 4 hours 20 minutes before
KSZ073-097-MOZ055-056-066>069-077>079-089-180620- SPECIAL WEATHER STATMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 714 PM CDT SAT MAY 17 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 290 IN EFFECT FOR WEST CENTRAL MISSOURI TIL SUNDAY 1 AM CDT... THE SEVERE THUNDERSTORM WATCH INCLUDES VERNON...ST. CLAIR...BENTON AND CEDAR COUNTIES. SOME CITIES INCLUDED IN THIS WATCH ARE NEVADA...STOCKTON...WARSAW...AND OSCEOLA. A TROUGH OF LOW PRESSURE EXTENDING ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING. WARM AND VERY UNSTABLE AIR IN PLACE ACROSS NORTHEAST KANSAS AND WEST CENTRAL MISSOURI WILL COMBINE WITH THE TROUGH OF LOW PRESSURE TO BRING THE THREAT OF SEVERE THUNDERSTORMS ACROSS THE AREA. THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY SOME OF THESE STORMS. STAY TUNED TO THIS STATION ^FOR FURTHER UPDATES. SCHMIDT
Special weather statement, May 17, 10:05 PM CDT, 1 hour 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094-098-180853- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1005 PM CDT SAT MAY 17 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 293 IN EFFECT FOR MUCH OF SOUTHWEST AND CENTRAL MISSOURI AND SOUTHEAST KANSAS UNTIL 4 AM... THE SEVERE THUNDERSTORM WATCH INCLUDES AN AREA ALONG AND NORTH OF A LINE FROM COLUMBUS KANSAS...TO SPRINGFIELD...TO EMINENCE. THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH 290. THE WATCH INCLUDES THE CITIES AND TOWNS OF SPRINGFIELD...JOPLIN...ROLLA...FT SCOTT...AND FORT LEONARD WOOD. A TROUGH OF LOW PRESSURE EXTENDING FROM NORTHWEST MISSOURI INTO EASTERN KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM ACTIVITY OVERNIGHT. WARM AND UNSTABLE AIR IN PLACE OVER THE AREA WILL COMBINE WITH THE TROUGH OF LOW PRESSURE TO ALLOW SEVERE THUNDERSTORM ACTIVITY TO CONTINUE. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL WILL ACCOMPANY SOME OF THESE STORMS. STAY TUNED TO CABLE OR LOCAL TELEVISION OR NOAA WEATHER RADIO FOR FURTHER UPDATES. ALBERT
Special weather statement, May 17, 10:08 PM CDT, 1 hour 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094-098-180853- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1005 PM CDT SAT MAY 17 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 293 IN EFFECT FOR MUCH OF SOUTHWEST AND CENTRAL MISSOURI AND SOUTHEAST KANSAS UNTIL 4 AM... THE SEVERE THUNDERSTORM WATCH INCLUDES AN AREA ALONG AND NORTH OF A LINE FROM COLUMBUS KANSAS...TO SPRINGFIELD...TO EMINENCE. THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH 290. THE WATCH INCLUDES THE CITIES AND TOWNS OF SPRINGFIELD...JOPLIN...ROLLA...FT SCOTT...AND FORT LEONARD WOOD. A TROUGH OF LOW PRESSURE EXTENDING FROM NORTHWEST MISSOURI INTO EASTERN KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM ACTIVITY OVERNIGHT. WARM AND UNSTABLE AIR IN PLACE OVER THE AREA WILL COMBINE WITH THE TROUGH OF LOW PRESSURE TO ALLOW SEVERE THUNDERSTORM ACTIVITY TO CONTINUE. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL WILL ACCOMPANY SOME OF THESE STORMS. STAY TUNED TO CABLE OR LOCAL TELEVISION OR NOAA WEATHER RADIO FOR FURTHER UPDATES. ALBERT
Special weather statement, May 17, 11:35 PM CDT, 0 minutes before
MOZ055>058-069>071-180635- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1132 PM CDT SAT MAY 17 1997 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM FOR BENTON COUNTY... ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM FOR MARIES...PULASKI...AND PHELPS COUNTIES... AT 1125 PM...NATIONAL WEATHER SERVICE RADAR AT SPRINGFIELD CONTINUED TO SHOW AN AREA OF STRONG THUNDERSTORMS EXTENDING FROM NEAR FT SCOTT KANSAS TO NEAR WARSAW TO ROLLA. THESE STORMS WERE MOVING EAST AT 15 MPH. STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA THROUGH THE EARLY MORNING HOURS. THESE STORMS WILL PRODUCE WIDESPREAD HEAVY RAIN. ALONG WITH THE HEAVY RAIN...LARGE HAIL AND STRONG WINDS WILL ALSO BE POSSIBLE WITH SOME STORMS. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 4 AM FOR THE AREA. AT 11 PM...THE ROLLA POLICE DEPARTMENT REPORTED WIDESPREAD FLOODING IN THE ROLLA AREA. FLOODING HAS ALSO BEEN REPORTED IN BENTON COUNTY NORTH OF WARSAW. DOPPLER RADAR RAINFALL ESTIMATES INDICATE UP TO 3 TO 4 INCHES OF RAIN IN ROLLA AND WARSAW AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. ALBERT
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:59 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 51 min |
| May 17, 8:49 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 51 min |
| May 17, 8:49 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 51 min |
| May 17, 8:52 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 33 min |
| May 17, 9:09 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Pulaski | 51 min |
| May 17, 9:24 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 21 min |
| May 17, 9:40 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 35 min |
| May 17, 9:40 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 35 min |
| May 17, 10:00 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Pulaski | 35 min |
| May 17, 10:10 PM CDT | Flash Flood Warning | SGF | Benton | 4 hr |
| May 17, 10:16 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 49 min |
| May 17, 10:36 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 34 min |
| May 17, 10:40 PM CDT | Flash Flood Warning | SGF | Maries, Phelps, Pulaski | 5 hr |
| May 17, 10:49 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 66 min |
| May 18, 2:01 AM CDT | Flash Flood Warning | SGF | Miller | 89 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.